Missouri, 2008

Hail and Damaging Wind in Missouri, June 26, 2008

June 26, 2008 · NWS EAX · 4 events in 3 counties and zones

A few severe thunderstorms, produced large hail and high winds across central Missouri, during the early morning hours of June 26, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few severe thunderstorms, produced large hail and high winds across central Missouri, during the early morning hours of June 26, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 11:19 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 25, 11:19 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU JUN 26 2008

...UPDATED AVIATION...

.DISCUSSION...
/ISSUED 412 PM CDT WED JUN 25 2008/

AFTERNOON CONVECTION HAS BEEN SUPPRESSED IN THE WAKE OF MCV THAT
PRODUCED EXCESSIVE RAINFALL ACROSS NORTHEAST PARTS OF THE CWA
DURING THE OVERNIGHT HOURS.  LATE AFTERNOON READINGS NEAR CONVECTIVE
TEMPERATURES...BUT VISIBLE SATELLITE SHOWS LITTLE IN THE WAY
CUMULUS.  WARM TEMPERATURES AND DEWPOINTS ENHANCED BY
EVAPOTRANSPIRATION...COMBINING TO PRODUCE HEALTHY SB AND MUCAPES...
BUT SO FAR ENERGY REMAINS UNTAPPED. LITTLE IN THE WAY OF DYNAMIC
FORCING EVIDENT IN EITHER SHORT TERM MODELS...THOUGH BOTH NAM
AND GFS DEVELOP MESOSCALE INDUCED WAVES WITH CONVECTION THAT IS
SUPPOSED TO ONGOING ACROSS NEBRASKA AND DAKOTAS CURRENTLY. HESITANT
TO FOLLOW EITHER SOLUTION GIVEN LACK OF CURRENT DEVELOPMENT.
DIURNALLY DRIVEN ISOLATED STORMS NOT OUT OF THE QUESTION LATE THIS
AFTERNOON INTO EARLY EVENING...AND MAY STILL SEE DEVELOPMENT OVER
THE NORTHERN PLAINS TONIGHT. EVEN AS CONVECTION ROLLS OUT OF
NORTHERN PLAINS...VEERING H8 FLOW WILL LIMIT PROPAGATION INTO
CWA...THUS WILL KEEP CHANCE POPS MAINLY ACROSS NORTHERN PART OF CWA.

H7 AND H5 HEIGHTS BUILD OVER THE AREA ON THURSDAY...SO EXPECT
TEMPERATURES TO BE A BIT WARMER. FAIR AMOUNT OF INSTABILITY
AGAIN...BUT NOTHING TO TRIGGER CONVECTION ASIDE FROM DIURNAL
HEATING...THUS KEPT POPS ON THE LOW SIDE.

A MORE POTENT SYSTEM EXPECTED TO IMPACT CWA FRIDAY INTO SATURDAY.
DYNAMIC FORCING WILL BE STRONGER TO THE NORTH...HOWEVER WITH NOTHING
TO DISPLACE HOT AND HUMID AIRMASS THAT IS IN PLACE ACROSS THE AREA
CURRENTLY...EXPECT THUNDERSTORMS TO DEVELOP ALONG SURFACE FRONTAL
SYSTEM THAT WILL STRETCH ACROSS NORTHWEST PART OF CWA BY LATE
AFTERNOON. FRONT WILL BECOME NEARLY PARALLEL WITH UPPER LEVEL FLOW
AS IT PUSHES INTO EASTERN AND SOUTHERN SECTIONS OF CWA...AND WITH
DECENT INFLUX OF MOISTURE...STAGE IS SET FOR HEAVY RAIN-BEARING
STORMS.

SF

MEDIUM RANGE (SAT-WED)

MAIN CONCERNS HEADING THROUGH THE WEEKEND AND INTO NEXT WEEK WILL BE
TEMPERATURES AS UPR-LVL PATTERN CONTINUES TO RAPIDLY EVOLVE.  FOR
THE WEEKEND...STRONG MID-LVL TROUGH WILL CONTINUE TO DEVELOP OVER
THE GREAT LAKES REGION.  LATEST GUIDANCE CONTINUES A STRONGER TREND
WITH THIS SYSTEM...AS ATLANTIC BLOCKING RIDGE HOLDS TROUGH IN PLACE
SLIGHTLY LONGER THAN EXPECTED.  THIS BEING SAID...RATHER SHARP NW
FLOW PATTERN SHOULD PERSIST THROUGH MONDAY WITH HIGH COOLER AND
DRIER HIGH PRESSURE BEING USHERED SOUTHWARD FROM CANADA.  CAA WILL
KEEP TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL ESPECIALLY ACROSS
THE NORTHEASTERN THIRD OF THE CWA...WHERE WE MAY BE DEALING WITH A
DAILY DOSE OF STRATO-CU. IN ADDITION...EVAPORATION FROM RECENT HEAVY
RAINS WILL LIKELY ALSO HAVE AND AFFECT ON BOTH DEWPOINTS AND
TEMPERATURES.  THIS BEING SAID...HAVE GENERALLY LOWERED TEMPERATURES
THROUGH THE PERIOD...WITH MODEST MIXING ALLOWING READINGS TO RANGE
IN THE LOW TO MIDDLE 80S.

A HIGHLY UNCERTAIN FORECAST PERSISTS FROM TUESDAY ONWARD...AS
EVOLUTION OF UPR-RIDGE REMAINS IN DOUBT.  IT APPEARS AS THOUGH RIDGE
WILL SLIDE FAR ENOUGH EAST TO INDUCE WAA BY TUESDAY...BRINGING
TEMPERATURES BACK ABOVE NORMAL ATTM.  IN ADDITION...MOISTURE WILL
ALSO INCREASE BRINGING THE NEXT CHANCE FOR APPRECIABLE PRECIP BY
WEDNESDAY.

DUX

&&

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED AT ALL THE TERMINAL SITES
FOR THE NEXT 24 HOURS. ONLY ASPECT OF NOTE IS THAT PRESSURE
GRADIENTS WILL INCREASE ACROSS THE REGION LATER TODAY AS A FRONT
DEVELOPS TO OUR NORTHWEST IN NEBRASKA. THIS COULD KICK THE SOUTHERLY
WIND SPEED UP INTO THE 10 TO 20 MPH RANGE AS WE MOVE INTO THE
EVENING HOURS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 25, 12:03 PM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED JUN 25 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HOT AND HUMID AIRMASS WILL EXIST ACROSS THE OUTLOOK AREA THIS
AFTERNOON. LINGERING BOUNDARIES REMAINING FROM THUNDERSTORM ACTIVITY
THAT OCCURRED EARLIER MAY SERVE AS THE FOCUS FOR ISOLATED THUNDERSTORM
DEVELOPMENT MID- TO LATE AFTERNOON. LOCALLY STRONG WIND GUSTS IN
ADDITION TO HEAVY RAINFALL ARE THE MAIN THREAT FROM THESE STORMS...HOWEVER
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DISTURBED WEATHER PATTERN WILL CONTINUE THROUGH THE NEXT SEVERAL
DAYS WITH A LESSER CHANCE OF THUNDERSTORMS THROUGH THURSDAY NIGHT...
MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. THUNDERSTORM
CHANCES WILL BE GREATEST TOWARD THE IOWA BORDER...WITH HEAVY RAINFALL
THE PRIMARY CONCERN.

A GREATER THREAT FOR MORE ORGANIZED THUNDERSTORMS...INCLUDING THE
POSSIBILITY OF SEVERE WEATHER...WILL MOVE ACROSS THE REGION FRIDAY AFTERNOON
AND NIGHT. LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND FLASH
FLOODING WILL BE THE MAIN THREATS FROM THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
ANY REPORTS OF OBSERVED FLOODING IS APPRECIATED.

SF

In the hours before

Special weather statement, Jun 26, 12:44 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT THU JUN 26 2008

MOZ024-025-032-033-260730-
CHARITON-LINN-MACON-RANDOLPH-
144 AM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ALERT FOR LINN...MACON...NORTHERN CHARITON AND
NORTHERN RANDOLPH COUNTIES UNTIL 230 AM CDT...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
GALT TO 6 MILES NORTH OF BUCKLIN TO CLARENCE...MOVING SOUTH AT 30
MPH.

THESE STORMS WILL BE NEAR...
  MACON...BUCKLIN...LINNEUS AND CALLAO BY 155 AM CDT.
  BROOKFIELD BY 205 AM CDT.
  MARCELINE AND LACLEDE BY 210 AM CDT.
  MEADVILLE BY 215 AM CDT.
  CAIRO BY 230 AM CDT.

THE TOWNS OF PURDIN...ETHEL...NEW CAMBRIA...SAINT CATHERINE...
EXCELLO...WIEN...JACKSONVILLE...THOMAS HILL RES AND ROTHVILLE ARE
ALSO IN THE PATH OF THESE STORMS.

SMALL HAIL...AND ISOLATED WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

MJ

The radar

The Pleasant Hill radar (KEAX), 171 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 26, 1:10 AM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -92.440

Hail, Putnam

When
June 26, 2:26 AM CST
Where
Putnam County, Lemons
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.400, -93.050

Hail, Putnam

When
June 26, 2:51 AM CST
Where
Putnam County, Unionville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.480, -93.000

Hail, Macon

When
June 26, 4:03 AM CST
Where
Macon County, Ethel
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -92.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116886, 116884, 116885, 116883.